Background: Insulin autoimmune syndrome (IAS) is characterised by spontaneous hypoglycaemia in the absence of exogenous insulin administration and high serum levels of immunoreactive insulin along with high titres of insulin antibodies. Although it is the third leading cause of hypoglycaemia in Japan, it is very rare in the western world. We present the first reported case of IAS in UK.
Case report: A 27-year-old lady from south east-Asian background presented to Accident and Emergency with hypoglycaemia. The blood glucose was 2.9 mmol/l. There was no history of diabetes nor was she on any drugs causing hypoglycaemia. She was recently diagnosed with Graves disease and was started on Carbimazole. Hypoglycaemic work-up revealed 12 h fasting glucose of 2.5 mmol/l along with insulin 17 750 pmol/l and C-Peptide-8520 pmol/l. Abdominal CT and MRI scans revealed normal pancreas. Serum Insulin antibodies (IgG) was positive and Sulphonyl urea was negative. Genetic typing for HLA DRB1*0406 was negative. The diagnosis of Carbimazole induced IAS was made. Discontinuation of carbimazole resulted in complete resolution of hypoglycaemia with normalisation of fasting glucose, insulin and C-peptide levels. She was later treated with radioiodine with good outcome and advised regarding offending drugs.
Discussion: IAS is one of the rare causes of hypoglycaemia. It occurs in the setting of autoimmune disease and has a strong HLA association. Many drugs containing sulfhydril compounds can cause this syndrome in genetically susceptible individuals. The drugs implicated are Methimazole, Glutathione, Alpha-mercaptopropionyl glycine, Alpha-lipoic-acid, Tolbutamide, Imipenem and Hydralazine. Stopping these drugs can reverse hypoglycaemia.
Conclusion: We should consider IAS in the differential diagnosis of spontaneous hypoglycaemia especially in the setting of an autoimmune disease and/or receiving treatment with the implicated drugs. Thus the recognition of IAS can prevent unnecessary investigations and surgery in vain search of an insulinoma.